Advertisement

Eastern Kentucky seeing uptick in overdoses from new drug

Weekday broadcast of WYMT Mountain News at 6
Published: Mar. 3, 2022 at 3:26 PM EST
Email This Link
Share on Pinterest
Share on LinkedIn
Weekday broadcast of WYMT Mountain News First at Four

HAZARD, Ky. (WYMT) - Eastern Kentucky has seen increasing overdoses recently. Health professionals have said this is due to a new fentanyl-laced drug.

“We’ve seen approximately six overdoses on the north end of our district in Lee, Wolfe, Owsley Counties, with one fatality,” said Scott Lockard, the Kentucky River District Health Department, Public Health Director. “There may be other overdoses that we’re not aware of yet at this time.”

Professionals said the new drug is different than many that are typical in the area because it turns purple in water.

“What they’re used to seeing whenever they crush up the substance. Prepare it in the water, prepare to heat it for injection, a white cloudy mixture,” said Lockard. “What they’re seeing with this is that purplish tint.”

The new drug has left health officials frustrated.

“Seems like as soon as we feel like we’re educating our communities on what’s out there, something new comes up,” Harm Reduction Program Coordinator JoAnn Vanzant said. “We try to get ahead of it as quick as we can and educate our communities.”

Lockard said they are doing whatever they can to combat the problem.

“We’re going to be able to start providing fentanyl test strips,” he said. “It will hopefully help to prevent issues like this. Fentanyl can be detected when a new supply of substances is obtained.”

He added that people should try to be prepared in case of an emergency.

“They should have Narcan available We have Narcan available at our health departments with many of our community partners there,” said Lockard. “We work with our first responder network to make sure that there’s Narcan available.”

Vanzant said, above all, education is the most important tool.

“Equip yourself with education and Narcan. You never know when you can save a life,” she said. “It could be in a grocery store, a parking lot, gas station, it’s everywhere.”

Lockard added that if you see anyone suffering from an overdose, you should call 911 immediately.

“If you call 911 for someone who is overdosing, and you have substance on you,” he said. “Under the Good Samaritan Law, you will not be charged if you are just using as well.”

Vanzant said she understands how difficult addiction can be for someone.

“Some people, they lose their hope whenever they’re in addiction,” she said. “They see no way out and there are services out there that can help. That’s what we want them to know, that it’s never too late.”

For more information, you can the department at (606) 439-2361.

Copyright 2022 WYMT. All rights reserved.